Oklahoma, 2024Wildfire in Oklahoma, August 19 to 26, 2024
August 19 to 26, 2024 · NWS OUN · 1 event in 1 county or zone
The combination of hot, dry and breezy conditions created favorable conditions for fire starts and spread.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of hot, dry and breezy conditions created favorable conditions for fire starts and spread.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 19, 1:45 PM CST, 1 hour 5 minutes earlier. Its key messages:
- Updated at 234 PM CDT Mon Aug 19 2024
- Dangerous heat continues across southwest Oklahoma and western north Texas through most of the week.
- Elevated fire weather conditions are possible across southwest Oklahoma and north Texas most afternoons this week.
Area forecast discussion, Aug 19, 1:45 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Norman OK
245 PM CDT Mon Aug 19 2024
...New SHORT TERM, LONG TERM...
.KEY MESSAGES...
Updated at 234 PM CDT Mon Aug 19 2024
- Dangerous heat continues across southwest Oklahoma and western north
Texas through most of the week.
- Elevated fire weather conditions are possible across southwest
Oklahoma and north Texas most afternoons this week.
&&
.SHORT TERM...
(This evening through Tuesday)
Issued at 234 PM CDT Mon Aug 19 2024
A frontal boundary lays draped across Oklahoma from about Ellis
county southeast down to McClain county. The boundary extends
further southeast, albeit a bit more diffuse. Temperatures on the
north side of this boundary are running about 5 to 15 degrees cooler
than yesterday, with the largest drops seen over northern Oklahoma.
Meanwhile, much of southwest Oklahoma and western north Texas and
parts of far south central Oklahoma continue to bake with heat
advisories in place.
We'll be watching the frontal boundary again this afternoon and
early evening for signs of "surprise" storms, though the environment
looks a little less volatile today (1000-2000 joules CAPE, 20-30
knots of deep layer shear). Still, can't rule out a few isolated
cells (10% chance) with the potential to produce a severe downburst.
Models depict a storm complex coming down off the high plains again
tonight, with a low chance (10-20%) of impacting our northeastern
counties (by which point, it should be mostly just showers).
Tomorrow, heat will continue across southwest Oklahoma and western
north Texas (heat indices in the 103-108 degree range), while the
rest of the forecast area enjoys slightly cooler weather (all the
way down to the low 90s in north central Oklahoma).
RH values are again expected to fall below 20%, coincident with ERC
values in the 80th to 90th percentile range, in parts of southwest
Oklahoma and western north Texas (leaning heavily on the HRRR for
dewpoints in this area as deep mixing is expected). This will be
mitigated somewhat by light winds (generally less than 10 mph).
Day
&&
.LONG TERM...
(Tuesday night through next Sunday)
Issued at 234 PM CDT Mon Aug 19 2024
...Heat continues southwest Oklahoma and western north Texas.
A tight gradient between temperatures in the triple digits across
southwest Oklahoma and western north Texas and temperatures in the
90s across the northeast half of Oklahoma will persist through mid
week. Friday and Saturday, triple digit temperatures start to spread
back over the region as the upper ridge moves back over us.
...Elevated fire weather continues in southwest Oklahoma and western
north Texas this week.
The low RH / light wind pattern will continue through much of the
week for western and southwestern parts of the forecast area,
coincident with ERC percentiles in the 70-90th range. Note that
global models tend to struggle with the magnitude of dryness in
these patterns.
...Rain chances remain minimal through at least Friday.
The dominating upper ridge will keep most rain chances outside of
our forecast area through at least Friday. There's some signal in
the deterministic models that the pattern may start to shift this
weekend, but probabilistically the chance for rain Saturday / Sunday
remains below 10%.
Day
&&
.AVIATION...
(18Z TAFS)
Issued at 1224 PM CDT Mon Aug 19 2024
Isolated thunderstorms may occur along a slowly-moving cold front
from west central to southeastern Oklahoma late this afternoon.
Coverage would be too limited for mention in TAFs. Otherwise VFR
conditions are expected.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 73 92 73 92 / 0 0 0 0
Hobart OK 71 101 73 101 / 0 0 0 0
Wichita Falls TX 74 103 76 103 / 0 0 0 0
Gage OK 67 97 68 100 / 10 0 0 0
Ponca City OK 69 88 67 88 / 20 10 10 0
Durant OK 76 97 72 95 / 0 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ018-019-021>025-
027>048.
Heat Advisory from 1 PM to 9 PM CDT Tuesday for OKZ036-037-044-
045.
Excessive Heat Warning until 9 PM CDT this evening for
OKZ050>052.
TX...Heat Advisory until 9 PM CDT this evening for TXZ083>090.
Heat Advisory from 1 PM to 9 PM CDT Tuesday for TXZ083>090.
&&
SHORT TERM...14
LONG TERM....14
AVIATION...09Hazardous weather outlook, Aug 19, 2:54 AM CST, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
354 AM CDT Mon Aug 19 2024
OKZ004>048-050>052-TXZ083>090-200900-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
354 AM CDT Mon Aug 19 2024
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Today and Tonight...
.Heat...
Dangerous heat continues for most locations today with heat
indices at 105 degrees or higher. The exception is across north
central Oklahoma, where a cold front will bring some relief from
the heat.
.Thunderstorms...
There is a very low chance of thunderstorms from northwest to
central to southeast Oklahoma late this afternoon into the early
evening. If thunderstorms develop, they will be capable of
producing damaging wind gusts. There is also a chance of
thunderstorms across north central Oklahoma tonight.
.Fire Weather...
Brief, elevated fire weather conditions are possible this
afternoon across southwestern Oklahoma and adjacent parts of north
Texas.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
.Heat...
Dangerous heat will continue across southwest Oklahoma and
adjacent parts of north Texas throughout the week. Elsewhere,
relief from the heat will spread farther to the southwest for most
locations on Tuesday and Wednesday before spreading back to the
northeast toward the latter part of the week.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
Mahale
Wildfire, Carter
- When
- August 19, 2:50 PM CST to August 26, 2:50 PM CST
- Where
- Carter forecast zone
- Property damage
- $5,000
- Reported by
- Park/Forest Service
- Coordinates
- 34.251, -97.286 (the zone’s center; the record gives no point)
The 'Buckley Fire' spread over 316 acres across portions of northern Carter County. End time is approximate.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Virginia, August 19, 2024$29,000 · 55 kt wind · 18 events
- Tornado and Hail in Wyoming, August 19, 20241 injured · EF1 · 7 events
- Hail and Damaging Winds in Colorado, August 19 to 23, 20242 in hail · 29 events
- Flash Flooding and Flooding in New York, August 19, 2024$16,000 · 6 events
- Damaging Winds in North Carolina, August 19, 2024$15,000 · 55 kt wind · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 19, 202467 kt wind · 12 events
- Tornadoes and Flash Flooding in Colorado, August 19, 20241.5 in hail · 11 events
- Flash Flood and Hail in South Dakota, August 19, 2024$2,000 · 2 in hail · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 19, 20247 events
- Flash Flooding in Virginia, August 19, 20246 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 19, 20245 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 19, 20244 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1209454.